Kansas, 2015

Flood in Kansas, November 17, 2015

November 17, 2015 · NWS SGF · 1 event in 1 county or zone

Several rounds of heavy rainfall led to minor flooding across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of heavy rainfall led to minor flooding across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 17, 5:57 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 17, 5:57 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
557 AM CST TUE NOV 17 2015

.SHORT TERM...(Today and Tonight)
Issued at 0216 AM CST TUE NOV 17 2015

Water vapor imagery indicates upper level low pressure now
beginning to emerge across the southern High Plains. Several
batches of showers and isolated thunderstorms continue to develop
out ahead of this low and move northeast across the Missouri
Ozarks during the predawn hours. This precipitation is occurring
beneath a strongly diffluent flow aloft and strong low/mid level
isentropic upglide.

As we head towards sunrise and the early morning period, a surface
trough will slowly move east across eastern Kansas and Oklahoma.
This trough will be the focus for a thin line of thunderstorms
(already ongoing across central Kansas/Oklahoma). This line of
thunderstorms will slowly progress east across the Ozarks
throughout the day and will pose a threat for isolated damaging
wind gusts given strong wind fields just off the surface. The
threat for mesovortices/isolated brief spin-up tornadoes is there
today given strong and favorably orientated 0-3 km bulk shear
vectors. Any portions of the line bowing out towards the northeast
will be a concern.

Also of continued concern is the risk for flooding. Most of the
Ozarks has already seen 1-2" of rainfall, with isolated pockets
of greater than 2". These waves of precipitation before the line
of thunderstorms will add at least another 0.50" to 1.00" of
rainfall. That slow moving line will then produce what will likely
be very heavy rainfall rates with additional rainfall continuing
in the trailing stratiform region. Thus, storm total accumulations
of 2-5" are still on track with the highest amounts occurring over
the eastern Ozarks. While we have not seen any flooding up to this
point, we suspect that will change today as basins exceed flood
guidance. We will therefore be continuing the Flash Flood Watch.

Meanwhile, brisk and gusty southeasterly winds will persist today
ahead of the line of storms with gusts over 30 mph continuing.
Despite the precipitation and cloud cover, temperatures will
actually be mild today as a warmer air mass briefly advects into
the region ahead of this low pressure system. Highs today should
warm into the middle to upper 60s.

While the squall line will depart the region this evening, we may
see some wrap-around light shower activity spread back into the
region from the north late tonight as that upper level low tracks
northeast into the Corn Belt.

.LONG TERM...(Wednesday through Monday)
Issued at 0216 AM CST TUE NOV 17 2015

Any wrap-around precipitation should then exit the Ozarks by later
Wednesday morning. Blustery conditions can be expected throughout
the day with a brisk and gusty southwesterly wind.

Quiet weather conditions are then expected to end the work week as
the upper level flow briefly flattens out. Global models then
depict an interesting storm system developing across the Central
Plains and skirting into the southern Great Lakes early this
weekend. This may be the first decent accumulating snow for parts
of that region. As for the Ozarks, questions remain regarding
moisture quality available with the strongest lift remaining to
our northeast. We may see some shower activity sneak into the area
Friday night if moisture is sufficient and/or the upper level
energy digs further west.

Given that this system will have a polar fetch, the air mass in
its wake will be the chilliest we have experienced up to this
point during the "cold season". Low temperatures in the 20s
(possibly lower to mid 20s) appear increasingly likely late this
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 0548 AM CST TUE NOV 17 2015

Periods of showers and thunderstorms will persist today as a
strong storm system slowly approaches from the west. Flight
conditions will vary considerably due to the thunderstorm
coverage. Periodic MVFR and localized IFR can be expected with any
thunderstorms.

Meanwhile, low level wind shear conditions will continue this
morning with strong and gusty southeast surface winds also
persisting.

Flight conditions will improve from west to east across the area
this afternoon with surface winds also diminishing and shifting
to the south.

Southwesterly winds will then increases across the area tonight
with some weather models indicating a return to MVFR ceilings as
the upper level portion of this storm system approaches.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through this evening for MOZ056>058-068>071-
     078>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Nov 17, 7:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 AM CST TUE NOV 17 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
730 AM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  A LINE OF THUNDERSTORMS WILL SLOWLY MOVE EAST ACROSS
  THE MISSOURI OZARKS TODAY. THIS LINE OF STORMS WILL HAVE THE
  POTENTIAL TO PRODUCE ISOLATED POCKETS OF WIND DAMAGE. THIS
  ALSO INCLUDES A LIMITED THREAT FOR A BRIEF ISOLATED TORNADO.
  AT THIS TIME...IT APPEARS THAT THE HIGHEST POTENTIAL FOR ANY
  STRONG TO SEVERE STORMS WILL OCCUR THIS MORNING ACROSS
  SOUTHERN MISSOURI.

  AS FOR TIMING...NORTHERN PORTIONS OF THIS LINE WILL IMPACT
  AREAS NORTH OF HIGHWAY 60 AND EAST OF HIGHWAY 65 THROUGH
  10 AM. TO THE SOUTH OF HIGHWAY 60...THE LINE WILL IMPACT
  SOUTHWESTERN MISSOURI THROUGH 10 AM AND WILL IMPACT AREAS
  OF SOUTH CENTRAL MISSOURI FROM LATE MORNING THROUGH ABOUT
  MID AFTERNOON.

  IT SHOULD BE NOTED THAT SCATTERED THUNDERSTORMS WILL OCCUR
  OUT AHEAD OF THIS LINE OF STORMS TODAY. THESE SCATTERED
  STORMS ARE EXPECTED REMAIN BELOW SEVERE LIMITS...BUT WILL
  POSE A THREAT FOR CLOUD TO GROUND LIGHTNING.

  FLASH FLOODING OF STREAMS...CREEKS...AND LOW WATER CROSSINGS
  WILL ALSO BE A POTENTIAL HAZARD TODAY WITH PERIODS OF
  MODERATE TO HEAVY RAINFALL CONTINUING. THE THREAT FOR HEAVY
  RAINFALL WILL END FROM WEST TO EAST THIS AFTERNOON AND EARLY
  THIS EVENING. THE HIGHEST POTENTIAL FOR FLOODING WILL BE
  ALONG AND EAST OF A VERSAILLES TO JOPLIN TO ANDERSON LINE
  WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING.

  OUTSIDE OF THUNDERSTORMS...SUSTAINED SOUTH TO SOUTHEAST WINDS
  OF 15 TO 25 MPH WITH GUSTS OVER 30 MPH CAN BE EXPECTED ACROSS
  THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  RESIDUAL FLOODING OF CREEKS...STREAMS...LOW WATER CROSSINGS
  AND MAIN STEM RIVERS MAY PERSIST INTO AT LEAST WEDNESDAY.

  BRISK AND GUSTY SOUTHWEST WINDS GUSTING TO AROUND 30 MPH CAN
  BE EXPECTED ACROSS MUCH OF THE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID AFTERNOON ACROSS
  SOUTHERN MISSOURI AND THE EASTERN MISSOURI OZARKS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Nov 17, 8:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
11/17/2015                   NEWTON             MO   LAW ENFORCEMENT

            THE INTERESCTIONS OF W MCCORD AND NEOSHO BLVD AS WELL AS
            W SPRING ST AND NEOSHO BLVD HAVE BEEN CLOSED DUE TO FLASH
            FLOODING

&&

BURCHFIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
November 17, 9:00 AM CST to 11:00 AM CST
Where
Cherokee County, 1.77 mi SE of Neutral to 1.98 mi SE of Neutral
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.080, -94.780

Southeast 30th Street and Beasley Road was flooded and nearly impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602148.